Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

On hypersphericity of manifolds with finite asymptotic dimension


Author: A. N. Dranishnikov
Journal: Trans. Amer. Math. Soc. 355 (2003), 155-167
MSC (2000): Primary 53C23
Published electronically: September 6, 2002
MathSciNet review: 1928082
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the following embedding theorems in the coarse geometry:
\begin{theorem1}Every metric space $X$\space with bounded geometry whose asympt... ... embedding into the product of $n+1$\space locally finite trees. \end{theorem1}

\begin{theorem2}Every metric space $X$\space with bounded geometry whose asympt... ...ding into a non-positively curved manifold of dimension $2n+2$ . \end{theorem2}
The Corollary is used in the proof of the following.
\begin{theorem3}For every uniformly contractible manifold $X$ whose asymptotic d... ...\mathbf{R}^{n}$\space is integrally hyperspherical for some $n$ . \end{theorem3}

Theorem B together with a theorem of Gromov-Lawson implies the result, previously proven by G. Yu (1998), which states that an aspherical manifold whose fundamental group has a finite asymptotic dimension cannot carry a metric of positive scalar curvature.

We also prove that if a uniformly contractible manifold $X$ of bounded geometry is large scale uniformly embeddable into a Hilbert space, then $X$ is stably integrally hyperspherical.


References [Enhancements On Off] (What's this?)

  • [Dr] A.N. Dranishnikov, Asymptotic topology, Uspekhi Mat. Nauk 55 (2000) 71-116, Russian Math. Surveys 55:6 (2000), 1085-1129.
  • [D-F-W] A.N. Dranishnikov, S. Ferry and S. Weinberger, Large Riemannian manifolds which are flexible, Preprint (1994).
  • [DZ] A.N. Dranishnikov and M. Zarichnyi, Universal spaces for asymptotic dimension, Preprint (2002).
  • [G1] M. Gromov, Asymptotic invariants of infinite groups, Geometric group theory, Vol. 2 (Sussex, 1991) London Math. Soc. Lecture Note Ser., vol. 182, Cambridge Univ. Press, Cambridge, 1993, pp. 1–295. MR 1253544
  • [G2] M. Gromov, Large Riemannian manifolds, Curvature and topology of Riemannian manifolds (Katata, 1985) Lecture Notes in Math., vol. 1201, Springer, Berlin, 1986, pp. 108–121. MR 859578, 10.1007/BFb0075649
  • [G3] M. Gromov, Positive curvature, macroscopic dimension, spectral gaps and higher signatures, Functional analysis on the eve of the 21st century, Vol. II (New Brunswick, NJ, 1993) Progr. Math., vol. 132, Birkhäuser Boston, Boston, MA, 1996, pp. 1–213. MR 1389019, 10.1007/s10107-010-0354-x
  • [G4] Misha Gromov, Spaces and questions, Geom. Funct. Anal. Special Volume (2000), 118–161. GAFA 2000 (Tel Aviv, 1999). MR 1826251
  • [G-L] Mikhael Gromov and H. Blaine Lawson Jr., Positive scalar curvature and the Dirac operator on complete Riemannian manifolds, Inst. Hautes Études Sci. Publ. Math. 58 (1983), 83–196 (1984). MR 720933
  • [H-R1] Nigel Higson and John Roe, On the coarse Baum-Connes conjecture, Novikov conjectures, index theorems and rigidity, Vol. 2 (Oberwolfach, 1993) London Math. Soc. Lecture Note Ser., vol. 227, Cambridge Univ. Press, Cambridge, 1995, pp. 227–254. MR 1388312, 10.1017/CBO9780511629365.008
  • [H-R2] Nigel Higson and John Roe, Amenable group actions and the Novikov conjecture, J. Reine Angew. Math. 519 (2000), 143–153. MR 1739727, 10.1515/crll.2000.009
  • [Ro1] John Roe, Coarse cohomology and index theory on complete Riemannian manifolds, Mem. Amer. Math. Soc. 104 (1993), no. 497, x+90. MR 1147350, 10.1090/memo/0497
  • [Ro2] John Roe, Index theory, coarse geometry, and topology of manifolds, CBMS Regional Conference Series in Mathematics, vol. 90, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1996. MR 1399087
  • [Yu1] Guoliang Yu, The Novikov conjecture for groups with finite asymptotic dimension, Ann. of Math. (2) 147 (1998), no. 2, 325–355. MR 1626745, 10.2307/121011
  • [Yu2] Guoliang Yu, The coarse Baum-Connes conjecture for spaces which admit a uniform embedding into Hilbert space, Invent. Math. 139 (2000), no. 1, 201–240. MR 1728880, 10.1007/s002229900032

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C23

Retrieve articles in all journals with MSC (2000): 53C23


Additional Information

A. N. Dranishnikov
Affiliation: Department of Mathematics, University of Florida, 358 Little Hall, P.O. Box 118105, Gainesville Florida 32611-8105
Email: dranish@math.ufl.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-02-03115-X
Keywords: Hyperspherical manifold, uniform embedding, asymptotic dimension, scalar curvature, Gromov-Lawson conjecture
Received by editor(s): January 23, 2001
Received by editor(s) in revised form: May 20, 2002
Published electronically: September 6, 2002
Additional Notes: The author was partially supported by NSF grant DMS-9971709
Article copyright: © Copyright 2002 American Mathematical Society